Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 72, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2016, 4:27 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 4:27 PM CDT (21:27 UTC)
- Expired
- May 13, 2016, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:48 PM CDT | HAIL 1 | 1 Nnw Shamrock, TX | QUARTER SIZED HAIL REPORTED...NO ACCUMULATION ON AREA ROADWAYS. |
| May 13, 4:56 PM CDT | HAIL 1 | Shamrock, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024
WUUS54 KAMA 132127
SVRAMA
TXC087-483-132215-
/O.NEW.KAMA.SV.W.0072.160513T2127Z-160513T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 515 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MCLEAN...OR 18 MILES WEST OF SHAMROCK...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LELA...DOZIER...KELLERVILLE AND SAMNORWOOD.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 147 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3501 10029 3519 10054 3539 10054 3527 10010
TIME...MOT...LOC 2127Z 289DEG 27KT 3528 10056
HAIL...1.50IN
WIND...60MPH
$$
JGG/MB3 follow-up statements
595
WWUS54 KAMA 132139
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT FRI MAY 13 2016
TXC087-483-132215-
/O.CON.KAMA.SV.W.0072.000000T0000Z-160513T2215Z/
COLLINGSWORTH TX-WHEELER TX-
439 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN COLLINGSWORTH AND SOUTHERN WHEELER COUNTIES...
AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MCLEAN...OR 14 MILES WEST OF SHAMROCK...MOVING SOUTHEAST AT 25 MPH.
AT 437 PM CDT...TRAINED SPOTTERS REPORTED PING PONG BALL SIZED HAIL
ACCUMULATING UP TO ONE INCH 5 MILES NORTHEAST OF MCCLEAN.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LELA...DOZIER...KELLERVILLE AND SAMNORWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3501 10029 3519 10054 3538 10053 3527 10010
TIME...MOT...LOC 2139Z 293DEG 21KT 3525 10051
HAIL...1.50IN
WIND...60MPH
$$
JGG/MB610
WWUS54 KAMA 132200
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 13 2016
TXC087-483-132215-
/O.CON.KAMA.SV.W.0072.000000T0000Z-160513T2215Z/
COLLINGSWORTH TX-WHEELER TX-
500 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN COLLINGSWORTH AND SOUTHERN WHEELER COUNTIES...
AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
LELA...OR 10 MILES WEST OF SHAMROCK...MOVING EAST AT 25 MPH. THIS
STORM HAS A HISTORY OF PRODUCING PING PONG BALL SIZED HAIL.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES. HAIL MAY ACCUMULATE ON ROADWAYS CAUSING
HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LELA...DOZIER...KELLERVILLE AND SAMNORWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3501 10029 3519 10054 3538 10053 3527 10010
TIME...MOT...LOC 2159Z 291DEG 22KT 3521 10043
HAIL...1.50IN
WIND...70MPH
$$
JGG/MB639
WWUS54 KAMA 132206
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT FRI MAY 13 2016
TXC087-483-132215-
/O.CON.KAMA.SV.W.0072.000000T0000Z-160513T2215Z/
COLLINGSWORTH TX-WHEELER TX-
506 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES...
AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LELA...OR 8
MILES WEST OF SHAMROCK...MOVING SOUTHEAST AT 25 MPH. AT 500 PM
CDT...THE PUBLIC REPORTED HAIL WAS ACCUMULATING ON INTERSTATE 40
BETWEEN EXIT 152 AND 157 WEST OF LELA.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES. HAIL MAY ACCUMULATE ON ROADWAYS CAUSING
HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LELA...DOZIER AND SAMNORWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3515 10049 3526 10043 3523 10013 3501 10029
TIME...MOT...LOC 2205Z 298DEG 23KT 3519 10039
HAIL...1.50IN
WIND...70MPH
$$
JGG/MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 50 minutes earlier.
Area forecast discussion, May 13, 3:37 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 337 PM CDT FRI MAY 13 2016 .Short Term...through tonight Latest surface analysis shows the cold front moving southward through western Kansas. AWOS at Syracuse, KS suggests the front has moved through that location recently. Further south, a surface trough extended from near Beaver to just north of Dumas and Tucumcari. This boundary has moved slowly southeast and short term guidance suggests it will continue to do so until being overtaken by the cold front later this evening. Visible satellite imagery shows some enhancement of cumulus field and some CB now southeast of this boundary with cu nearly absent along it. Weak convergence through the late afternoon has been enough to focus convective initiation in an increasingly unstable environment with MLCAPE of around 2,000 J/kg. This combined with effective shear of around 35 knots should support organized storms including supercells and the potential for large hail and damaging winds. Despite weak convergence and increasing cumulus field, visual observations of the cumulus are that it has very little vertical extent, and water vapor loop suggests large scale subsidence may largely suppress activity. Thunderstorms may still develop but coverage should be limited through the afternoon and into the early evening. Difficult forecast for overnight. We lowered precipitation probabilities slightly given the conditionality of this setup. Shallow front should traverse most of the forecast area this evening. Most models saturate 305k isentropic surface north of the front by around or shortly after 06z and give a fairly healthy QPF signal late tonight toward morning, although this spatially varies from model to model. QPF tends to over perform in these post frontal scenarios, probably mostly due to shallow depth well below the LFC. Low-level moist advection has been relatively robust today though, and soundings saturate through a fairly deep layer, so this will probably be sufficient for at least some convection later tonight. Confidence would be higher if significant large scale ascent was present. Mid-level heights fall only slightly as mean ridging slowly deamplifies overnight, but the main impetus for convection would be the ascent above the southward moving front as described above. Water vapor loop shows no evidence of upstream small scale perturbations to help out either. We will continue to monitor trends. BRB && .Long Term...Saturday through next Friday Off and on precip chances will litter the long term. Unfortunately, picking through the litter to find the most likely periods is a difficult process at this time. Aloft...a seasonally strong Ontario/Hudson Bay upr low will spin slowly up the St. Lawrence Seaway early next week as an upr low settles into the Intermountain West. This leaves the southern Great Plains in an area of relatively weak wrly upr flow with subtle height rises and falls as weak speed maxes ripple through. Picking out timing on these weak waves at this point would be mostly futile, however a few windows look a little more interesting than others. At the surface, the significant cold front advertised in the short term section will settle south of the area Saturday and much of Sunday...meaning this weekend will feel more like March than May. After slightly warmer weather on Monday...another cold front will come through Tuesday, keeping the midweek period cool before southerly low level flow finally returns to warm us late in the week. Elevated instability will be present through this weekend. Shear profiles don't favor widespread svr wx on Saturday, but Sunday could yield us a few hailers given such low frz levels and cool sfc temps. Monday may have the most robust svr potential due to better flow aloft and shear profiles but also the highest likelihood that ingredients don't all come together. Medium range model trends have been toward a more moist bndry layer Monday and slower sfc trough passage, so this will need to be monitored. Thunderstorms will be possible along the cold front on Tuesday as well, with some severe potential given solid mid lvl lapse rates and modest mid lvl flow. The overall pattern appears to favor good moisture return to the Panhandles moving forward in the extended, which should mean more rain/severe chances through much of May. Simpson && .Preliminary Point Temps/Pops... Amarillo TX 45 56 44 56 50 / 40 40 50 50 40 Beaver OK 45 57 44 55 48 / 10 20 50 50 50 Boise City OK 41 57 43 57 48 / 20 20 40 40 50 Borger TX 46 57 45 57 51 / 40 30 50 50 40 Boys Ranch TX 46 58 46 61 51 / 40 20 40 40 40 Canyon TX 46 57 45 58 50 / 40 40 40 50 40 Clarendon TX 47 57 45 56 49 / 40 50 50 50 40 Dalhart TX 44 56 45 61 49 / 40 20 40 40 50 Guymon OK 44 57 45 58 49 / 20 20 50 40 50 Hereford TX 49 60 47 62 52 / 40 40 40 50 40 Lipscomb TX 46 56 45 56 49 / 30 30 50 50 50 Pampa TX 45 54 44 57 49 / 40 40 50 50 40 Shamrock TX 48 57 45 57 50 / 40 60 50 50 50 Wellington TX 50 59 47 58 51 / 40 50 50 60 50 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/9
Hazardous weather outlook, May 13, 3:41 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT FRI MAY 13 2016 OKZ001>003-TXZ001>020-141200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 341 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE PANHANDLES. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. THERE IS A SMALL RISK FOR FLASH FLOODING AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. AT THIS TIME IT APPEARS THAT SEVERE WEATHER CHANCES ARE PRETTY LOW. THOUGH MUCH UNCERTAINTY REMAINS...THE POTENTIAL EXISTS FOR A MORE ORGANIZED AND WIDESPREAD SEVERE WEATHER EPISODE ON MONDAY AFTERNOON AND EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THESE DAYS, BUT A FEW SEVERE STORMS COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
In the hours before
Local storm report, May 13, 4:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 N WHEELER 35.51N 100.28W
05/13/2016 M1.00 INCH WHEELER TX STORM CHASER
QUARTER SIZED HAIL FELL ON HIGHWAY 83...NO SIGNIFICANT
HAIL ACCUMULATION NOTED. MINOR STREET FLOODING WAS
OCCURRING IN WHEELER... TX.
&&
EVENT NUMBER AMA1600280
BIEDALocal storm report, May 13, 4:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL WHEELER 35.44N 100.28W
05/13/2016 M1.00 INCH WHEELER TX FIRE DEPT/RESCUE
QUARTER SIZED HAIL FALLING...NO SIGNIFICANT HAIL. HEAVY
RAINFALL IS ALSO FALLING.
&&
EVENT NUMBER AMA1600281
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 43 min |
| May 13, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 50 min |
| May 13, 4:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 52 min |
| May 13, 4:25 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 50 min |
| May 13, 4:36 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 13, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 42 min |
| May 13, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 39 min |
| May 13, 5:06 PM CDT | Special Weather Statement | AMA | Potter | 39 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 49 min |
| May 13, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 47 min |
| May 13, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 44 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 49 min |
| May 13, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.